This article aims to give advice on how to identify and manage patients with syncope who are at risk of severe outcomes, that is, at risk of trauma, potentially life-threatening episodes or frequent recurrences reducing quality of life. The first step of syncope diagnostic assessment is to identify patients with cardiac syncope, and once established, these patients must receive the adequate mechanism-specific treatment. If cardiac syncope is unlikely, reflex (neurally mediated) syncope and orthostatic hypotension are the most frequent causes of transient loss of consciousness. For these presentations, efficacy of therapy is largely determined by the mechanism of syncope rather than its aetiology or clinical features. The identified mechanism of syncope should be carefully assessed and assigned either to hypotensive or bradycardic phenotype, which will determine the choice of therapy (counteracting hypotension or counteracting bradycardia). The results of recent trials indicate that ‘mechanism-specific therapy’ is highly effective in preventing recurrences. Established mechanism-specific treatment strategies include withdrawal of hypotensive drugs, applying fludrocortisone and midodrine for the hypotensive phenotype and cardiac pacing in the bradycardic phenotype.
Statistics from Altmetric.com
Contributors Both contributed equally writing the review.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Acknowledgement The authors would like to thank Drs Artur Fedorowski, Richard Sutton and Andrea Ungar for their valuable contribution in the critical revision of the article
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.